Severe Lactic Acidosis Due to Thiamine Deficiency in a Patient with B-Cell Leukemia/Lymphoma on Total Parenteral Nutrition during High-Dose Methotrexate Therapy

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

An 11-month-old girl with B-cell leukemia/lymphoma developed profound lethargy due to severe lactic acidosis during chemotherapy and total parenteral nutrition (TPN). Initial treatment with NaHCO3 was ineffective. Treatment with a vitamin cocktail (OH-cobalamin, pyridoxine, thiamine, riboflavine, biotin, carnitine) at pharmacologic doses rapidly improved the child's clinical and laboratory status. Lactic acidosis was caused by an impairment of pyruvate dehydrogenase complex, which was due to lack of its necessary cofactor thiamine in the TPN. This case report indicates that lactic acidosis may be a front-line diagnosis in patients on TPN with lethargy and outlines the need for monitoring thiamine supply in TPN.

Original languageEnglish
Pages (from-to)965-968
Number of pages4
JournalJournal of Pediatric Hematology/Oncology
Volume25
Issue number12
DOIs
Publication statusPublished - Dec 2003

Fingerprint

Thiamine Deficiency
B-Cell Leukemia
Lactic Acidosis
Total Parenteral Nutrition
B-Cell Lymphoma
Methotrexate
Thiamine
Lethargy
Pyruvate Dehydrogenase Complex
Pyridoxine
Carnitine
Therapeutics
Vitamin B 12
Biotin
Vitamins
Drug Therapy

Keywords

  • High-dose methotrexate therapy
  • Lactic acidosis
  • Leukemia
  • Lymphoma
  • Thiamine deficiency
  • Total parenteral nutrition

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Oncology
  • Hematology

Cite this

@article{9679e0d005cb48e3b941883ddf2c0a07,
title = "Severe Lactic Acidosis Due to Thiamine Deficiency in a Patient with B-Cell Leukemia/Lymphoma on Total Parenteral Nutrition during High-Dose Methotrexate Therapy",
abstract = "An 11-month-old girl with B-cell leukemia/lymphoma developed profound lethargy due to severe lactic acidosis during chemotherapy and total parenteral nutrition (TPN). Initial treatment with NaHCO3 was ineffective. Treatment with a vitamin cocktail (OH-cobalamin, pyridoxine, thiamine, riboflavine, biotin, carnitine) at pharmacologic doses rapidly improved the child's clinical and laboratory status. Lactic acidosis was caused by an impairment of pyruvate dehydrogenase complex, which was due to lack of its necessary cofactor thiamine in the TPN. This case report indicates that lactic acidosis may be a front-line diagnosis in patients on TPN with lethargy and outlines the need for monitoring thiamine supply in TPN.",
keywords = "High-dose methotrexate therapy, Lactic acidosis, Leukemia, Lymphoma, Thiamine deficiency, Total parenteral nutrition",
author = "Johanna Svahn and Schiaffino, {Maria Cristina} and Ubaldo Caruso and Michaela Calvillo and Giuseppe Minniti and Carlo Dufour",
year = "2003",
month = "12",
doi = "10.1097/00043426-200312000-00012",
language = "English",
volume = "25",
pages = "965--968",
journal = "Journal of Pediatric Hematology/Oncology",
issn = "1077-4114",
publisher = "Lippincott Williams and Wilkins",
number = "12",

}

TY - JOUR

T1 - Severe Lactic Acidosis Due to Thiamine Deficiency in a Patient with B-Cell Leukemia/Lymphoma on Total Parenteral Nutrition during High-Dose Methotrexate Therapy

AU - Svahn, Johanna

AU - Schiaffino, Maria Cristina

AU - Caruso, Ubaldo

AU - Calvillo, Michaela

AU - Minniti, Giuseppe

AU - Dufour, Carlo

PY - 2003/12

Y1 - 2003/12

N2 - An 11-month-old girl with B-cell leukemia/lymphoma developed profound lethargy due to severe lactic acidosis during chemotherapy and total parenteral nutrition (TPN). Initial treatment with NaHCO3 was ineffective. Treatment with a vitamin cocktail (OH-cobalamin, pyridoxine, thiamine, riboflavine, biotin, carnitine) at pharmacologic doses rapidly improved the child's clinical and laboratory status. Lactic acidosis was caused by an impairment of pyruvate dehydrogenase complex, which was due to lack of its necessary cofactor thiamine in the TPN. This case report indicates that lactic acidosis may be a front-line diagnosis in patients on TPN with lethargy and outlines the need for monitoring thiamine supply in TPN.

AB - An 11-month-old girl with B-cell leukemia/lymphoma developed profound lethargy due to severe lactic acidosis during chemotherapy and total parenteral nutrition (TPN). Initial treatment with NaHCO3 was ineffective. Treatment with a vitamin cocktail (OH-cobalamin, pyridoxine, thiamine, riboflavine, biotin, carnitine) at pharmacologic doses rapidly improved the child's clinical and laboratory status. Lactic acidosis was caused by an impairment of pyruvate dehydrogenase complex, which was due to lack of its necessary cofactor thiamine in the TPN. This case report indicates that lactic acidosis may be a front-line diagnosis in patients on TPN with lethargy and outlines the need for monitoring thiamine supply in TPN.

KW - High-dose methotrexate therapy

KW - Lactic acidosis

KW - Leukemia

KW - Lymphoma

KW - Thiamine deficiency

KW - Total parenteral nutrition

UR - http://www.scopus.com/inward/record.url?scp=0346753695&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0346753695&partnerID=8YFLogxK

U2 - 10.1097/00043426-200312000-00012

DO - 10.1097/00043426-200312000-00012

M3 - Article

C2 - 14663281

AN - SCOPUS:0346753695

VL - 25

SP - 965

EP - 968

JO - Journal of Pediatric Hematology/Oncology

JF - Journal of Pediatric Hematology/Oncology

SN - 1077-4114

IS - 12

ER -